Gca feet

Hi everybody. I have been quiet for a while for many reasons.

I have pmr and gca. Preds down to 5.5mg.

I have been reducing about 1/2mg a month. A couple of weeks ago I spoke with my gp and we agreed to stay on 5.5mg for another month because I am moving house and have a family bereavement to deal with.

My scalp has gone sensitive as it used too. And I am getting big headaches again. I think this might be a flare up due to stress.

My feet have a similar sensitivity I wonder if this could be caused by gca? Do any of you know if gca can affect the feet? I have read that gca can affect any arteries.

11 Replies

oldestnewest
  • Hi IanR,

    Very sensible staying at 5.5mg and not trying to reduce due to your circumstances. However, it does sound as if you may be having a flare despite all your good intentions. Have you had your bloods checked recently to see if they have altered? My ESR was raised considerably during most of 2013 during which time my late husband was diagnosed with cancer and died. I did increase my Pred a couple of times due to blood readings,but fortunately never got any symptoms.

    Think you need to discuss situation with doctor and temporarily increase your Pred to get your head pains back under control. I know that's probably not what you want to hear, but there's no point in taking any risk in things getting worse.

    In my 4 years plus of GCA I never had problems with feet, but as you rightly say GCA can affect most arteries, so it could well be . Sure if anyone else suffers they will let you know.

    Do hope you soon feel better, good luck.

  • Ian, as GCA is a vasculitis, it is quite feasible that the blood flow to any part of the body can be affected, including the feet. Having been in remission from both PMR and GCA for some 4 years, I am left with very easily inflamed areas on the pads of my toes in particular.

    With the symptoms you describe of sensitive scalp and "big headaches" returning, It does sound as though your priority at the moment is to immediately increase your steroid dose. You are going through a stressful period and we all know that stress is the number one thing that can get in the way of a smooth journey to remission in PMR and/or GCA.

    Can you get an urgent appointment with your GP tomorrow? Even better, are you under the care of a rheumatologist who may perhaps have a helpline to a rheumatology nurse for immediate advice? Meanwhile, remain alert for any problems with your vision and seek immediate advice if in doubt, at A&E if necessary. All the very best and do come back and let us know how you get on.

  • Hi Celtic. Thank you for your reply. Your mention of eyes reminds me I have strange vision when I first wake like dark veins that I can not see through. Similar to migraine but not the same.

  • Ian, you need to seek urgent investigation and advice - what you are describing COULD relate to GCA affecting the temporal artery (Temporal Arteritis) but it could also relate to other serious conditions which all need to be ruled out. I received a 'phone call one day from a member of the support group I run and who has PMR, saying that he was experiencing strange vision after first waking up from a doze in the chair and he wondered whether he might have GCA. I naturally advised him to go straight to A&E where he was diagnosed as having had a TIA and was prescribed blood thinning medication. Another member had a similar query and at A&E was diagnosed with a detached retina, needing immediate surgery. Our son, a very fit and healthy young man, awoke with blurry vision one day and not realising the possible seriousness of the situation accepted the appointment he was given for a few days later. It was found that he had had a stroke - a clot to the brain - and was immediately admitted to the stroke unit of a London hospital where he was treated with blood thinning medication. Had he realised and sought help sooner, his vision may have returned to enable him to continue driving! However, we all thank our lucky stars that it wasn't even more serious. I don't in any way wish to be alarmist, but where eyesight is concerned we should not ignore any unusual event. Hopefully, what you are experiencing is nothing to be concerned about but please do get yourself checked immediately to rule out anything untoward.

  • Hi

    As celtic said "vasculitis can affect the blood flow to the legs."

    I have GCA and have pins and needles/numbness in the feet, [ peripheral neuropathy ] however I am also borderline low on vitamin B12 which pins and needles are a side effect, and I also have stage 3 kidney disease which can cause pins and needles, so I have 3 choices of what's causing mine, [ lucky me ] I assume you have regular blood tests, so the kidney function would be checked, but it may be worth having an iron/vitamin B12 b/test done, just a thought.

  • Ian,

    I can only re-iterate get everything checked out now A close friend who is also a member of our support group who has PMR and never had GCA - but has Type 2 diabetes, noticed her feet her red and had a tingling sensation, she was due at the diabetic clinic - they immediately rang her GP and arranged an emergency appointment. Upshot was she saw a a Vasculitis Consultant within three days.

    Yes the problem with the feet was caused by the arteries in the leg. An op to fix the problem within 7 days.

  • I spoke with my gp on phone today. He said that it would be unlightly to be a flare up at this stage. He advised me to stay on 5.5mg untill my monthly appointment next Monday. He does not think I should drop next Monday but he might put me up to 6mg to see what happens.

  • Hi all. As I posted last night my gp told me yesterday that he thought a flare up "at this stage" is unlightly. I have read that below 8mg there can be problems with your adrenal glands starting up and this can cause flare ups.

    Every body on here tells me I need to up my Preds so why would gp want to wait a week?

    Is my gp correct or should I up my Preds now. I am confused.

    ianR

  • I wonder what you did Ian? I've been on holiday so just in the process of catching up on posts I missed.

    I can't think of a much more silly comment than "you can't have a flare at this stage"! You can have a flare of PMR or GCA at any stage - and even long after you have managed to reduce to zero and stop. Unfortunately the possibility of the autoimmune disorder reactivating does not go away so you are "cured" - it can happen again and lead to the symptoms returning.

  • Hi everybody Thank you for your replies. I have not been very good of late. I didn't increase my preds and things did get a bit better.

    Last week I had 2 teeth removed after 7 months of abscesses. long story!! The trauma has caused a big flare up the eye hospital have increased my preds from 5mg up to 30mg the pain reduced within hours and had almost gone in 3 days.

    I saw my gp today he said he had suspected Ive been on the edge of a flare up for months this is why he did not reduce my preds below 5mg.

    The eye hospital want me to start reducing at 5mg a week from today it seems a bit early to me.

    I have a bad headache and my eyes are not focusing well today.

    My blood markers are not usually helpful they are both slightly raised at moment esr up from 5 to 10. I have dry socket in both extractions so to be expected.

    I would like to hear your thoughts.

    Kind regards ianR

  • Don't think I would be reducing until the tooth saga is over! And I think too I would wish to reduce at the same sort of rate I did initially - not 5mg a week. 2.5mg every 2 weeks maybe - but even that feels too fast as I say it. But no reduction at all until the headache and eye symptoms have gone as much as they are going to for a week or two.

    Do tell me: how does the GP reconcile his statements "a flare would be unlikely at this stage" with "he had suspected Ive been on the edge of a flare up for months this is why he did not reduce my preds below 5mg"?

You may also like...